Antiepileptic drugs (AEDs) can affect bone metabolism, but the exact mechanisms or differences in individual drugs are still unknown. The purpose of this study was to prospectively investigate the alterations in bone mineral density (BMD) and markers of bone metabolism induced by different AEDs in Koreans with epilepsy. Subjects included 33 drug-naïve, newly diagnosed patients with epilepsy aged between 18 and 50. BMD at right calcaneus and various markers for bone metabolism were measured before and after 6 months of AED monotherapy including carbamazepine, valproic acid, and lamotrigine. Carbamazepine caused a significant decrease in BMD, which was accompanied by a decrease in the level of vitamin D (25-OHD3). BMD and vitamin D were not affected by 6 months of valproic acid or lamotrigine therapy. Interestingly, valproic acid and lamotrigine, but not carbamazepine, significantly increased osteocalcin, a marker of bone formation. All AEDs almost doubled the parathyroid hormone level, whereas urinary Pyrilinks, a marker of bone resorption, was not affected by those AEDs. These findings suggest that carbamazepine, a hepatic enzyme-inducing drug, decreases BMD.